Zolpidem - Side Effects and Interactions
This article was medically reviewed by M.Pharm, Marko Tanaskovic on August 12, 2018. To read more about an author, click here.
Zolpidem belongs to sedatives (tranquilizers). It is an imidazolidine derivative that is not structurally related to benzodiazepines. However, it binds to benzodiazepine receptors and increases the inhibitory effect of GABA (gamma amino butyric acid). This produces hypnotic, anxiolytic, miorelaxing and anticonvulsant effects.
It is used to treat insomnia. Treatment usually lasts between 2 and 6 weeks.
This medicine is used in patients with brain damage and coma patients. Some studies has shown that this medicine stimulates brain activity in patients with brain damage and leads to awakening from coma.
It should be avoided in following conditions:
- In patients allergic to this medicine. If you are experiencing symptoms of an allergy, such as: skin rash, redness of the skin, swelling of the lips and difficulty breathing call your doctor.
It should be used with extra precautions in patients with an addiction history.
This medicine may cause amnesia. Call your doctor if you are experiencing this side effect.
Zolpidem may cause sleepiness, so you should avoid driving a car or operating machinery.
Avoid drinking alcohol while using this medicine.
Zolpidem use can cause dependence, therefore it should be taken only if your doctor has prescribed it to you.
Zolpidem may cause following side effects:
- Tachycardia (rapid heart rate)
- Difficulty breathing
- Chest pain
- Muscle ache.
Contact your doctor if you are experiencing any of these side effects.
Use with other medicines (Interactions)
This medicine should be avoided in combination with following medicines:
Brand names: Ambien, Ambien CR, Edluar, Intermezzo and Zolpimist.
Information on this website are provided for educational purposes only and are not intended for medical advice, diagnosis or treatment.
If you have any concerns or questions about your health, you should always consult with a physician or other health-care professional.